Rare Case of Acquired Haemophilia and Lupus Anticoagulant

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Acquired haemophilia or factor VIII (FVIII) deficiency, caused by FVIII inhibitor antibodies, is a very rare condition that commonly results in severe haemorrhagic complications. We report a case of acquired haemophilia presenting with multiple bluish patches affecting face, neck, upper & lower limbs, history of gum bleeding and left knee haemarthrosis. The patient was found to have acquired FVIII inhibitor and lupus anticoagulant (LAC). The simultaneous presence of LAC and FVIII inhibitor is exceedingly rare. The differentiation between these two conditions is crucial, because both result in a prolongation of the activated partial thromboplastin time test, which does not correct when mixed with the plasma of a normal control; however, the clinical manifestations range from thrombosis in the presence of LAC to massive haemorrhage with FVIII inhibitors.